Kansas, 2024

Tornadoes and Hail in Kansas, May 6, 2024

May 6, 2024 · NWS TOP · 29 events in 9 counties and zones

A long duration severe weather event occurred late afternoon into the night of May 6th. Supercell thunderstorms tracked across parts of central and northeast Kansas producing an EF0 tornado on the south side of Manhattan Kansas with baseball size hail also occurring with one of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A long duration severe weather event occurred late afternoon into the night of May 6th. Supercell thunderstorms tracked across parts of central and northeast Kansas producing an EF0 tornado on the south side of Manhattan Kansas with baseball size hail also occurring with one of the storms. Additional storms developed after sunset across southeast Kansas and produced wind damage and also another small tornado south of Burlington Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 6, 1:11 PM CST, 3 hours 34 minutes earlier. Its key messages:

  • Widespread severe storms still on track to impact the entire forecast area late this afternoon through early evening. All hazards, especially widespread damaging wind gusts are expected.
  • Quiet and mild conditions return Tuesday onward, providing a much needed break in severe weather.
Area forecast discussion, May 6, 1:11 PM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
211 PM CDT Mon May 6 2024

.KEY MESSAGES...

- Widespread severe storms still on track to impact the entire
 forecast area late this afternoon through early evening. All
 hazards, especially widespread damaging wind gusts are
 expected.

- Quiet and mild conditions return Tuesday onward, providing a
  much needed break in severe weather.

&&

.DISCUSSION...
Issued at 206 PM CDT Mon May 6 2024

No major changes made to the forecast as a very dynamic upper
trough axis is observed rotating through the western high
plains, progged to eject eastward by late afternoon into the
evening hours. Foci for initation lies along a north to south
oriented dryline boundary with a trailing cold front towards
far western Kansas. Increasing low level moisture ahead of the
boundary near a pseudo warm front is also of note as MLCAPE
values are quickly increasing above 2000 J/KG southwest of ICT.
In addition to the line or broken segment of storms progged to
enter the CWA after 21Z, concern is growing for the possibility
of isolated discrete supercells forming over south central to
east central KS before moving northeast in the 22Z-02Z time
frame. Based on the impressive environment and strong low level
SRH ahead of the dryline, all hazards, including very large hail
(2 inch +) and a strong tornado or two would be likely with any
discrete cells. The more likely scenario and hazard for this
event will be the line of storms that strengthens east into the
early evening hours as the mid level jet max ejects east into
the plains. Short term CAMS have remained consistent in timing
and evolution of a QLCS cluster, including possible storm
mergers along the leading edge that could further increase the
potential for brief, tornadoes. Strong effective bulk shear from
0-3 km and steep mid level lapse rates lend to high confidence
in 70+ mph winds being sustained with the line of storms, in
addition to hail around ping pong ball size and the weak
tornadoes that may form along the leading edge.

Severe storms along with the cold front exit the region by 06Z this
evening, bringing calmer and drier weather to the CWA from Tuesday
onward. There may be a brief wave that passes through the westerly
flow aloft Tuesday evening across far northern and eastern areas,
bringing possible light rain to the area, otherwise rain chances are
minimal throughout the week as the northern and southern stream jets
bypass the region.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1209 PM CDT Mon May 6 2024

Scattered showers currently impacting KTOP/KFOE should exit by
18Z as southerly winds gradually increase from 15 to 20 kts
sustained by late afternoon. This should mix low MVFR cloud
bases up to near 2kft ahead of the front and line of TSRA that
will likely impact terminals west to east aft 23Z. Storms should
clear the area by 06Z as a drier airmass lifts cigs back to VFR
for the remainder of the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Prieto
AVIATION...Prieto
Hazardous weather outlook, May 6, 2:51 PM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
351 PM CDT Mon May 6 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-072100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
351 PM CDT Mon May 6 2024

...TORNADO WATCH 190 IN EFFECT UNTIL 11 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Severe storms are likely this afternoon/evening. Hail up to three
inches in diameter, winds to 80 mph, a few strong tornadoes and
isolated flash flooding are all possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The radar

The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

17 hail, 9 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Cloud

When
May 6, 4:45 PM CST to 4:46 PM CST
Where
Cloud County, (Cnk)blosser Apt Con
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.550, -97.650

Gust measured at KCNK asos site.

Hail, Dickinson

When
May 6, 5:44 PM CST to 5:45 PM CST
Where
Dickinson County, 4.32 mi W of Carlton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.680, -97.360

Quarter size hail and estimated 50 mph winds.

Hail, Dickinson

When
May 6, 5:48 PM CST to 5:49 PM CST
Where
Dickinson County, 1.08 mi E of Carlton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.680, -97.260

Quarter size hail and estimated 50 mph winds again east of Carlton.

Thunderstorm Wind, Dickinson

When
May 6, 5:57 PM CST to 5:58 PM CST
Where
Dickinson County, 0.69 mi N of Abilene
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.930, -97.220

Estimated 60 mph gust and 3/4 inch hail.

Hail, Dickinson

When
May 6, 5:57 PM CST
Where
Dickinson County, 3.77 mi W of Navarre
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.800, -97.170

Relayed by EM, time estimated by radar.

Hail, Dickinson

When
May 6, 6:04 PM CST to 6:05 PM CST
Where
Dickinson County, 0.54 mi E of Enterprise
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.900, -97.110

Report from trained spotter in Enterprise.

Hail, Dickinson

When
May 6, 6:14 PM CST to 6:15 PM CST
Where
Dickinson County, 2.25 mi ESE of Upland
Measured
1 in hail
Reported by
Public
Coordinates
39.070, -96.980

Report from southwest of Milford Lake.

Hail, Geary

When
May 6, 6:15 PM CST to 6:16 PM CST
Where
Geary County, 4.84 mi S of Alida
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.030, -96.950

Report from EM south of Milford Lake.

Thunderstorm Wind, Geary

When
May 6, 6:20 PM CST to 6:21 PM CST
Where
Geary County, 2.77 mi ESE of Alida
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.090, -96.900

Estimated 70 mph winds and penny size hail.

Thunderstorm Wind, Geary

When
May 6, 6:21 PM CST to 6:22 PM CST
Where
Geary County, Junction City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.030, -96.830

From video on social media. Also small hail.

Hail, Geary

When
May 6, 6:27 PM CST to 6:28 PM CST
Where
Geary County, 1.28 mi ENE of (Fri)marshall Aaf Ft
Measured
0.75 in hail
Reported by
Public
Coordinates
39.060, -96.750

Report from mping.

Thunderstorm Wind, Riley

When
May 6, 6:34 PM CST to 6:35 PM CST
Where
Riley County, 0.69 mi S of (Mhk)manhattan Muni
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.140, -96.670

ASOS measurement at kmhk.

Tornado, Riley

When
May 6, 6:39 PM CST to 6:44 PM CST
Where
Riley County, 2.76 mi S of Manhattan to 1.75 mi SSE of Manhattan
Rating
EF0
Path length
1.18 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
39.140, -96.580

Damage survey revealed an overturned irrigation pivot and a narrow area of substantial tree damage along a short path northeast before it appeared to have lifted near the Kansas river.

Hail, Geary

When
May 6, 6:49 PM CST to 6:50 PM CST
Where
Geary County, 1.75 mi WNW of Junction City
Measured
0.88 in hail
Reported by
Public
Coordinates
39.040, -96.860

Nickel size hail reported in Junction City.

Hail, Dickinson

When
May 6, 7:00 PM CST to 7:01 PM CST
Where
Dickinson County, 0.69 mi N of Abilene
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.930, -97.220

Hail in Abilene from trailing supercell.

Hail, Dickinson

When
May 6, 7:14 PM CST to 7:15 PM CST
Where
Dickinson County, 1.07 mi E of Moonlight
Measured
2 in hail
Reported by
Public
Coordinates
39.000, -97.100

Estimated from social media photo northwest of Chapman.

Hail, Dickinson

When
May 6, 7:26 PM CST to 7:27 PM CST
Where
Dickinson County, 0.87 mi NW of Upland
Measured
4 in hail
Reported by
Trained Spotter
Coordinates
39.090, -97.030

Softball size hail near Upland.

Hail, Dickinson

When
May 6, 7:27 PM CST to 7:28 PM CST
Where
Dickinson County, 0.69 mi N of Upland
Measured
3 in hail
Reported by
Emergency Manager
Coordinates
39.090, -97.020

EM report of three inch hail in Upland.

Hail, Dickinson

When
May 6, 7:29 PM CST to 7:30 PM CST
Where
Dickinson County, 2.96 mi NNE of Upland
Measured
4 in hail
Reported by
Trained Spotter
Coordinates
39.120, -97.000

Report of softball hail 7 miles north of Moonlight. Exact location estimated from radar.

Hail, Riley

When
May 6, 7:50 PM CST to 7:51 PM CST
Where
Riley County, 3.85 mi SE of Riley
Measured
2 in hail
Reported by
Public
Coordinates
39.260, -96.780

Photo from social media.

Hail, Riley

When
May 6, 7:52 PM CST to 7:53 PM CST
Where
Riley County, 3.74 mi E of Riley
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
39.300, -96.760

Baseball size hail east of Riley.

Hail, Pottawatomie

When
May 6, 8:06 PM CST to 8:07 PM CST
Where
Pottawatomie County, 1.6 mi W of Olsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.430, -96.650

Quarter size hail near Olsburg.

Tornado, Coffey

When
May 6, 8:22 PM CST to 8:23 PM CST
Where
Coffey County, 5.53 mi S of Burlington to 4.85 mi S of Burlington
Rating
EF0
Path length
0.86 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
38.120, -95.750

Emergency manager provided photos of damage that radar suggests could have been associated with a small tornado embedded with a developing line of storms.

Thunderstorm Wind, Coffey

When
May 6, 8:29 PM CST to 8:30 PM CST
Where
Coffey County, 3.87 mi W of Le Roy Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.090, -95.700

Estimated gusts around 60 mph.

Tornado, Coffey

When
May 6, 8:30 PM CST to 8:35 PM CST
Where
Coffey County, 5.61 mi ESE of Sharpe to 6.01 mi E of Sharpe
Rating
EF0
Path length
0.86 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
38.240, -95.590

Survey revealed an old barn that had its metal roof panels removed and tossed approximately one half mile to the northeast into open fields. A narrow path of tree limb damage was also found around 1 mile to the southwest of the barn. The damage was suggestive of a small brief tornado in this area.

Hail, Nemaha

When
May 6, 8:54 PM CST to 8:55 PM CST
Where
Nemaha County, 1.38 mi S of Baileyville
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
39.830, -96.180

Ping pong ball size hail near Baileyville.

Thunderstorm Wind, Franklin

When
May 6, 9:01 PM CST to 9:02 PM CST
Where
Franklin County, 0.69 mi S of Pomona
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
38.610, -95.450

Measured gust from personal weather station.

Thunderstorm Wind, Franklin

When
May 6, 9:12 PM CST to 9:13 PM CST
Where
Franklin County, 2.27 mi ENE of Ottawa Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.540, -95.210

Delayed report of estimated 60 mph gusts.

Thunderstorm Wind, Douglas

When
May 6, 9:28 PM CST to 9:29 PM CST
Where
Douglas County, 0.88 mi NW of Baldwin
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.780, -95.190

Report of power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176941, 1176942, 1176951, 1176954, 1176957, 1176960, 1176967, 1176972, 1176976, 1176979, 1176982, 1176984, 1166136, 1176987, 1176992, 1176993, 1176994, 1176995, 1176999, 1177001, 1177002, 1177003, 1166171, 1177004, 1166343, 1177005, 1177009, 1177010, 1177011.